Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2004, 3:09 PM MST for Gila County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 3:09 PM MST (22:09 UTC)
- Expired
- Jul 23, 2004, 3:30 PM MST
- In force
- 21 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KFGZ 232209
SVRFGZ
AZC007-232230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST FRI JUL 23 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
* UNTIL 330 PM MST
* AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED NEAR MILEPOST 320 ON HWY 73...OR ABOUT 27 MILES
SOUTH OF SHOW LOW...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN GILA COUNTY AT 320 PM MST
LAT...LON 3390 11033 3376 11023 3382 11000 3400 11000
3400 11017
$$
GFHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM MST, 19 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM MST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 250 PM MST FRI JUL 23 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS. && .DISCUSSION...A SIGNIFICANT LOW LEVEL MOISTURE INCREASE WAS NOTED THIS MORNING FROM SOUTHERN YAVAPAI COUNTY TO THE EASTERN MOGOLLON RIM AND NORTHERN GILA COUNTY...DUE TO OUTFLOW FROM STORMS YESTERDAY AND A WEAK GULF SURGE. THIS IS WHERE THE STRONGEST CONVECTION HAS BEEN THIS AFTERNOON...WITH REPORTS OF SEVERE HAIL AND HEAVY RAIN. THIS AREA IS ALSO LOCATED IN THE DIVERGENT REGION OF AN UPPER JET STREAK AND WILL REMAIN SO THROUGH MIDNIGHT SO POPS WILL BE HIGHEST THERE. A VERY LIGHT STEERING FLOW EXISTS FOR STORMS OVER THE MOGOLLON RIM. THE LITTLE STEERING FLOW WE DO HAVE OVER YAVAPAI COUNTY IS FROM THE WEST BASED ON OBSERVED STORM MOTION. THIS IS MAKING IT LOOK LESS LIKELY THAT WE WILL SEE ANYTHING SIGNIFICANT MOVING INTO YAVAPAI TONIGHT...ALTHOUGH IT WILL REMAIN UNSTABLE THERE AND ANY OUTFLOWS MOVING THROUGH WILL HAVE A CHANCE OF SETTING OFF A STORM. THE OUTFLOW BOUNDARIES COMING OFF THE CHUSKA MTNS AND MOGOLLON RIM ARE MOVING SOUTHWESTWARD...SO WILL KEEP AT LEAST SLIGHT CHANCES OF CONVECTION GOING INTO THE EVENING FOR THE REMAINDER OF THE CWA. SATURDAY THROUGH MONDAY...UPPER HIGH FORECAST TO MOVE WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO NORTHEAST FLOW ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR FROM FLAGSTAFF TO WINDOW ROCK NORTHWARD. HOWEVER...ANY STORMS THAT DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD PUT NORTHERN AZ IN A DRIER PATTERN. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Jul 23, 10:00 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST FRI JUL 23 2004 AZZ004>018-037>040-241400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED HEAVY RAIN TOTALS OF UP TO 2 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:57 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
| Jul 23, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 28 min |
| Jul 23, 2:45 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 23, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 15 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.